Alert archive / Maryland / Special Weather Statements in 2012

Special Weather Statement, NWS Baltimore/Washington

August 3, 2012Howard County, Maryland

NWS Baltimore/Washington issued this special weather statement at Aug 3, 2012, 3:13 PM EDT for Howard County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 3:13 PM EDT (19:13 UTC)
Expired
Aug 3, 2012, 3:45 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington

County Howard County, MD

The radar

The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WWUS81 KLWX 031913
SPSLWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT FRI AUG 3 2012

MDZ010-031945-
HOWARD MD-
313 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT HOWARD COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FULTON...
MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE COLUMBIA.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3927 7706 3927 7681 3913 7682 3914 7691
TIME...MOT...LOC 1913Z 164DEG 2KT 3917 7691

$$

BAJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:43 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 10:43 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT FRI AUG 3 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE COAST TODAY....AND WILL REMAIN OFF
THE COAST THIS WEEKEND. A COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY MUCH AN ERLY AUG MRNG TDA...BOTH IAD AND APG 12Z SNDGS SHOW A
SLTLY WARMING ATMOSPHERE W/ LO LVL MOISTURE. ERLY MRNG LGT FOG HAS
TURNED INTO A HAZY MRNG. HIGH PRES OFF THE CST WL KEEP DWPTS IN
THE U60S/L70S.

HIGH TEMPERATURES WILL AGAIN BE IN THE LM90S. HEAT INDICES COULD
EXCEED 100 DEGREES BETWEEN 2 PM AND 5 PM ESPECIALLY IN THE METRO
AREAS BUT CONDITIONS SHOULD FALL SHORT OF A HEAT ADVISORY.

SHOWERS AND THUNDERSTORMS WILL FIRE UP ALONG THE WESTERN
MOUNTAINS BY EARLY AFTERNOON. AN ISOLATED STORM WILL BE POSSIBLE
JUST ABOUT ANYWHERE LATER IN THE AFTERNOON AS MOISTURE AND
INSTABILITY IS RECIRCULATED.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

THIS WKND CWFA WL BE BTWN HIPRES RDG IN THE WRN ATLC AND A
CDFNT/H5 VORTMAX CROSSING THE GRTLKS. THE UPA PTTN FEATURES WLY
FLOW MAINLY CONFINED TO THE NRN CONUS...W/ BROAD HIPRES ACRS THE
SRN STATES. THAT/LL LEAD TO TYPICAL HEAT AND HUMIDITY...WHICH WL
CULMINATE IN LT DAY TSRA. NO BIG CHGS TO TEMP FCSTS...PER MOS
CONSISTENCY.

SAT ACTIVITY WL FEED OFF OF TRRN CIRCULATIONS...THTE MAX...AND
MESOSCALE BNDRYS-- THE LATTER OF WHICH WL BE DFCLT TO PIN DWN FM
THIS STANDPOINT. HV BUMPED UP POPS AREAWIDE...AND ATTEMPTED TO ADD A
LTL PLACEMENT/TIMING DETAIL NONETHELESS. USED CLIMO A BIT IN
TIMING...ORIGINATING TSRA IN MTNS BY ELY AFTN...EVOLVING INTO LEE
TROF ELY EVNG...AND THEN PUSHING TWD DELMARVA AFDK.

SUN WL BE INFLUENCED MORE BY THE APPCHG BNDRY/UPR TROF...WORKING ON
AN UNSTBL AMS. NAM/GFS/ECMWF SEEM TO HV DECENT HANDLE ON TIMING...W/
A SUN NGT CFP. DYNAMICS AND LAPSE RATES PREFERRED N OF CWFA...WHICH
IS WHERE THE HIER POPS WERE PLACED. THAT/S NOT TO DISCOUNT STRENGTH
OF ACTIVITY W/IN CWFA...AS THERE/S MORE THAN ADEQUATE
INSTBY/SHEAR...SPCLY FOR NRN CNTYS. MENTION OF SVR IN HWO WUD APPEAR
JUSTIFIED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM PATTERN WL BE DOMINATED BY AN UPPER LVL RDG OVR THE
ROCKY MTNS AND SLT TROFFING IN THE ERN U.S.  BECAUSE OF THIS THE
REALLY HIGH HEAT IS XPCTD TO BE HELD AT BAY THRU THE 1ST WK OF AUG.

AFTR THE FNT MOVES THRU...AND THERE'S NO GUARANTEE AT THIS TIME OF
THE YR THAT IT WL...UPR TROF SHOULD BE A CONTROLLER. AS MENTIONED
ABV TEMPS SHOULD NOT GO MUCH ABV THE CLIMO NORMS...BUT ALMOST ALL
SUMMER MDL TEMP FCSTS HV NOT BEEN WARM ENUF. THE FLIP IS THERE WAS ONE
TIME THIS SUMMER (THAT I CAN RECALL) WHERE AFTR A FNT WENT THRU WE
MOVED INTO A CAD ENVIRONMENT AND TEMPS ACTUALLY WERE BLO NORMS.
FOR TIME BEING WL KEEP HIGHS IN U80S/LOWS 65-70.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
CUMULUS CLOUDS BASES FL050 POSSIBLE BY LATE AFTERNOON WITH LESS
THAN A 20 PERCENT CHANCE OF A TS AT THE MAJOR TERMINALS THRU 22Z.
SFC WINDS 18010KT. THIS CHANCE INCREASES TO 30 PERCENT BETWEEN 22Z
AND 03Z...THEN DECREASES OVERNIGHT.

FLGT RESTRICTIONS PSBL W/IN MAINLY DIURNAL TSRA SAT AND SUN. CVRG
SUN MAY BE TIMED A LTL LATER DUE TO CFP. REDUCTIONS WUD BE BRIEF...
POTENTIALLY DOWN TO IFR. ALSO MAY HV ELY MRNG VSBY RESTRICTIONS...
MVFR MOST LKLY...THO IFR PSBL INVOF AREAS WHICH RECVD TSRA FM THE
PRVS DAY.

&&

.MARINE...
SOUTHERLY CHANNELING COULD CAUSE SOME BREEZY AFTERNOON WINDS TODAY
BUT EXPECTED TO REMAIN BELOW SCA CONDITIONS. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON. LOCALLY
GUSTY WINDS AND LIGHTNING ARE POSSIBLE NEAR STORMS.

SLY CHANNELING PSBL SAT EVNG...AND AGN LT SUN AHD OF CDFNT. POTL SCA
FOR EACH OCCASION. ALSO WL HV TSRA DAILY TO CONTEND WITH...ANY OF
WHICH MAY CONTAIN GUSTY WINDS. SMW/S PSBL. FROPA EITHER LT SUN OR
ELY MON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!
Hazardous weather outlook, Aug 3, 10:01 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT FRI AUG 3 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1001 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY FOR A PORTION OF
THE OUTLOOK AREA.

SMALL CRAFT ADVISORIES MAY BE NEEDED SATURDAY EVENING AND SUNDAY AS
SOUTHERLY WINDS CHANNEL UP THE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1001 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY FOR A PORTION OF
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Aug 3, 12:56 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT FRI AUG 3 2012

VAZ027-031730-
SHENANDOAH VA-
1256 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH COUNTY...

AT 1256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF TOMS BROOK TO WOODSTOCK...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE TOMS BROOK AND MAURERTOWN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3876 7847 3880 7862 3894 7855 3905 7836
      3894 7835
TIME...MOT...LOC 1656Z 211DEG 2KT 3894 7840 3886 7851

JRK
Special weather statement, Aug 3, 2:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT FRI AUG 3 2012

WVZ050-504-031900-
HAMPSHIRE WV-EASTERN MINERAL WV-
233 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND EASTERN MINERAL
COUNTIES...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF WAPOCOMO...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE FORT ASHBY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3954 7885 3953 7868 3935 7871 3935 7886
TIME...MOT...LOC 1834Z 179DEG 5KT 3944 7878

BAJ
Special weather statement, Aug 3, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT FRI AUG 3 2012

MDZ010-031945-
HOWARD MD-
313 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT HOWARD COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FULTON...
MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE COLUMBIA.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3927 7706 3927 7681 3913 7682 3914 7691
TIME...MOT...LOC 1913Z 164DEG 2KT 3917 7691

BAJ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:49 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church5 hr
Aug 3, 12:56 PM EDTSpecial Weather StatementLWXShenandoah34 min
Aug 3, 3:28 PM EDTSmall Craft AdvisoryLWX63 hr
Aug 3, 3:56 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton34 min
Aug 3, 4:58 PM EDTSpecial Weather StatementLWXStafford32 min
Aug 3, 5:17 PM EDTSpecial Weather StatementLWXPrince William28 min
Aug 3, 5:18 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford42 min
Aug 3, 5:31 PM EDTSpecial Weather StatementLWXCity of Manassas Park29 min
Aug 3, 5:43 PM EDTSpecial Weather StatementLWXFauquier32 min
Aug 3, 5:49 PM EDTSpecial Weather StatementLWXRockingham26 min
Aug 3, 5:51 PM EDTSpecial Weather StatementLWXAlbemarle24 min
Aug 3, 5:56 PM EDTSpecial Marine WarningLWX21 min
Aug 3, 6:03 PM EDTSpecial Weather StatementLWXFauquier27 min
Aug 3, 7:07 PM EDTSpecial Weather StatementLWXAlbemarle23 min
Aug 3, 7:28 PM EDTSpecial Weather StatementLWXGreene47 min
Aug 3, 7:43 PM EDTSpecial Weather StatementLWXNelson47 min
Aug 3, 3:39 PM EDTSpecial Weather StatementLWXBaltimore36 min
Aug 3, 4:15 PM EDTSpecial Weather StatementLWXFrederick30 min
Aug 3, 2:33 PM EDTSpecial Weather StatementLWXMineral27 min
Aug 3, 5:50 PM EDTSpecial Weather StatementLWXPendleton25 min
Aug 3, 6:07 PM EDTSpecial Weather StatementLWXPendleton23 min
Aug 3, 6:41 PM EDTSpecial Weather StatementLWXGrant34 min
Aug 3, 7:34 PM EDTSpecial Weather StatementLWXGrant41 min

Nearby

Special Weather Statements in Maryland, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.